(855) 614-1885 info@DetoxHelp.com

Why is Benzo Withdrawal Difficult?

Recovering from an addiction requires both time and commitment. It takes weeks to a few months for a patient to achieve a full recovery after benzo withdrawal. The worst thing is that some of the withdrawal syndromes are life threatening. The question, at this stage is why is withdrawal so difficult when it comes to benzodiazepine?

Benzodiazepine chronic exposure results in neural adaptations. This adaptation counteracts the effects of the drug thereby causing dependence and tolerance. As a result of this change, even a therapeutic dose will trigger withdrawal symptoms especially between doses. In addition to that, when a patient discontinues or tapers down the drug, benzo withdrawal symptoms will kick in and remain in place until the body recovers. This psychological adaptation may take weeks or even months and the severity of the symptoms may vary from one patient to another.

The benzo withdrawal symptoms resemble those of which the drug was first taken. In severe cases, the symptoms may resemble medical or psychiatric conditions. Seizures may also be experienced.

It is crucial for a recovering patient to work with a qualified doctor. Failure to identify the discontinuation symptoms may result in false evidence for benzodiazepines craving. This may lead to failure in the withdrawal and subsequent increased craving for the drug.

Successful benzo withdrawal calls for professional guidance. The tapering strategy must be based on the needs of the patient and also be adjusted gradually to match his or her withdrawal symptoms. Alternative recovery strategies may also be used such as referrals to reputable benzodiazepine withdrawal support groups. All these will increase the chances of a successful recovery. You should also involve your family and friends throughout the recovery process. They will accord you all the support you need to get through the tough time.